Puerto Rico, 2013

Flooding and Heavy Rain in Puerto Rico, May 13, 2013

May 13, 2013 · NWS SJU · 4 events in 4 counties and zones

An upper level trough combined with strong daytime heating and local effects producing scattered to numerous showers with isolated thunderstorms mainly across the San Juan Metropolitan area and over the Western Interior sections of Puerto Rico.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

An upper level trough combined with strong daytime heating and local effects producing scattered to numerous showers with isolated thunderstorms mainly across the San Juan Metropolitan area and over the Western Interior sections of Puerto Rico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at May 13, 3:08 PM AST, 22 minutes earlier.

Area forecast discussion, May 13, 3:08 PM AST, 22 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE SAN JUAN PR
308 PM AST MON MAY 13 2013

.SYNOPSIS...AN UPPER LEVEL TROUGH EXTENDING FROM THE LESSER ANTILLES
EAST NORTHEAST ACROSS THE ATLANTIC IS EXPECTED TO MOVE SLOWLY
EASTWARD AND AWAY FROM THE LOCAL ISLANDS...WHILE DISSIPATES TONIGHT.
ANOTHER UPPER TROUGH WILL MOVE ACROSS THE WESTERN ATLANTIC BY
TUESDAY...MOVING CLOSE TO REGION WEDNESDAY AND THURSDAY. THIS
FEATURE WILL INDUCE AN INCREASE IN MOISTURE ACROSS THE REGION BY THE
MIDDLE OF THE WEEK.

&&

.DISCUSSION...LATEST SATELLITE IMAGES THIS AFTERNOON DEPICTED AN
INCREASE IN CLOUDINESS...SHOWER AND THUNDERSTORM ACTIVITY MAINLY
NORTH OF CORDILLERA CENTRAL. THIS ACTIVITY IS EXPECTED TO MOVE
SLOWLY TO THE NORTH NORTHWEST...WHILE PREVAIL UNTIL THE EARLY
EVENING HOURS. AN UPPER TROUGH JUST ACROSS THE LESSER ANTILLES
THIS AFTERNOON...WILL MOVE EASTWARD AND AWAY FROM THE REGION
TONIGHT AND TUESDAY. FOR TUESDAY THE WEATHER ACROSS THE REGION
WILL BE DRIVEN BY THE INFLUENCE OF DIURNAL HEATING...SEA BREEZE
CONVERGENCE AND LOCAL OROGRAPHIC EFFECTS. AN UPPER LEVEL TROUGH
ACROSS NORTH AMERICA THIS AFTERNOON...IS EXPECTED TO MOVE EASTWARD
ACROSS THE WESTERN ATLANTIC BY TUESDAY AND APPROACHING TO THE
LOCAL ISLANDS BY MID WEEK. THIS FEATURE IS EXPECTED TO PROMOTE AN
INCREASE IN MOISTURE...SHOWER AND THUNDERSTORM ACTIVITY ACROSS THE
REGION. PWAT VALUES WILL INCREASE STEADILY FOR THE NEXT FEW
DAYS...FROM AROUND 1.50 INCHES TODAY TO NEAR 1.90 INCHES BY
WEDNESDAY AND THURSDAY.

&&

.AVIATION...VFR CONDITIONS ARE EXPECTED TO PREVAIL ACROSS THE LOCAL
FLYING AREA THROUGH THE FORECAST PERIOD. AFTERNOON SHRA/TSRA ARE
EXPECTED TO CONTINUE OVER THE INTERIOR...NORTHERN AND NORTHWESTERN
SECTIONS OF PR...AFFECTING MAINLY TJMZ...TJBQ AND TJSJ UNTIL AT
LEAST 13/23Z. THEREFORE...MOUNTAIN OBSCURATIONS AND BRIEF PERIODS OF
MVFR OR EVEN IFR CONDITIONS ARE POSSIBLE. AFTER 13/23Z AND THROUGH
THE REST OF THE FORECAST PERIOD...MAINLY VFR CONDITIONS ARE EXPECTED
TO PREVAIL ACROSS THE LOCAL FLYING AREA.

&&

.MARINE...SEAS OF 4 FEET OR LESS AND WINDS OF 17 KNOTS OR LESS
ARE EXPECTED TO CONTINUE THROUGH TONIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  87  77  88  77 /  20  20  30   0
STT  86  77  87  77 /  20  20  20  20

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
COASTAL WATERS...NONE.
&&

71/72
Hazardous weather outlook, May 13, 6:20 AM AST, 9 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
620 AM AST MON MAY 13 2013

AMZ710>745-PRZ001>013-141000-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
620 AM AST MON MAY 13 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AN UPPER LEVEL TROUGH OVER THE EASTERN UNITED STATES WILL REACH
THE LOCAL AREA WEDNESDAY PROMOTING MOISTURE TRANSPORT AND MORE
UNSTABLE CONDITIONS. SHOWERS AND THUNDERSTORMS APPEAR LIKELY OVER
THE CORDILLERA. IN ADDITION...STEERING WINDS ARE EXPECTED TO
COLLAPSE LEADING TO VERY SLOW STORM MOTION WHICH COULD RESULT IN
VERY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

AMZ715-725-VIZ001-002-141000-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
620 AM AST MON MAY 13 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood, 1 heavy rain. Local standard time, as filed.

Flood, Bayamon

When
May 13, 3:30 PM AST to 5:30 PM AST
Where
Bayamon County, 1.98 mi N of Bayamon to 2.2 mi N of Bayamon
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
18.379, -66.170

Emergency Management Director reported urban flooding at Los Millones Avenue, Villa Contesa urbanization, Castiglioni Avenue and Country Estates urbanization.

Flood, Guaynabo

When
May 13, 3:30 PM AST to 5:30 PM AST
Where
Guaynabo County, 7.33 mi NW of Guaynabo to 7.34 mi NW of Guaynabo
Cause
Heavy Rain
Property damage
$500
Reported by
Newspaper
Coordinates
18.407, -66.106

Martinez Nadal Avenue near Summit Hills and Road PR-177 were reported flooded. Also, A car was stranded at Genova street in Villa Caparra sector with one person inside the car. The person was rescued.

Flood, San Sebastian

When
May 13, 3:30 PM AST to 5:15 PM AST
Where
San Sebastian County, 2.92 mi NW of San Sebastian to 3.59 mi NW of San Sebastian
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
18.348, -67.003

PR-125, km 26.5 was reported flooded at Barrio Pozas.

Heavy Rain, Guayanilla

When
May 13, 3:30 PM AST to 5:15 PM AST
Where
Guayanilla County, 1.01 mi SSE of Guayanilla to 1.23 mi SE of Guayanilla
Reported by
Newspaper
Coordinates
18.016, -66.774

A mudslide was reported at Road Pr-383 in Barrio Magas Arriba.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2013Every state in 2013This day in weather historyWarnings in Puerto Rico, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 457007, 457008, 457010, 457013.